Alert archive / Georgia / Flash Flood Warnings in 1996

Flash Flood Warning 1, NWS Charleston, SC

July 5, 1996Chatham County, Georgia

NWS Charleston, SC issued this flash flood warning at Jul 5, 1996, 3:22 PM EDT for Chatham County, Georgia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 1996, 3:22 PM EDT (19:22 UTC)
Expired
Jul 5, 1996, 6:30 PM EDT
In force
3 hr
Issued by
NWS Charleston, SC
Area
Whole counties

County Chatham County, GA

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1996-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1996-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 051924
FFWCHS
GAC051-052230-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
322 PM EDT FRI JUL 5 1996
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
FLASH FLOOD WARNING      EFFECTIVE UNTIL  630 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  GEORGIA
 
   ...CHATHAM COUNTY
 
WEATHER SPOTTERS HAVE REPORTED RAINFALL AMOUNTS OF UP TO 7 INCHES IN ONE
HOUR. RAIN IS EXPECTED TO CONTINUE THROUGH THE EVENING HOURS.
INDIVIDUALS IN FLOOD PRONE AREAS SHOULD TAKE IMMEDIATE ACTION.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOWX SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:05 AM EDT, 12 hours 17 minutes earlier.

Area forecast discussion, Jul 5, 3:05 AM EDT, 12 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
300 AM EDT FRI JUL 5 1996

LATEST SFC ANALYSIS SHOWS FRONT NEARLY STATIONARY OVER SOUTHERN SC/GA
BORDER.  AREA OF SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG THE
BOUNDARY SOUTH OF SAVANNAH BUT A FEW COULD DEVELOP NORTH INTO
JASPER AND BEAUFORT COUNTIES IN SC.  BASICALLY MODELS AGREE WITH
INCREASING MOISTURE OVER THE AREA....PREFER ETA SOLUTION.  EXPECT
MOST OF THE PRECIP TO CvONTINUE ALONG BOUNDARY TODAY...MOSTLY S OF CHS.
TEMPS CLOSE TO FWC/FAN VALUES.  COASTAL WINDS SW 15 KT...SEAS 2/3 FT...
SCATTERED TSTMS.

CHS   89/72/91  2/3/3
SAV   90/73/92  4/3/3

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:37 PM EDTSevere Thunderstorm WarningCHSChatham53 min
Jul 5, 3:04 PM EDTSevere Thunderstorm WarningCHSBryan26 min

Nearby

Flash Flood Warnings in Georgia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.